Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Jackson, KY

July 20, 2020Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 20, 2020, 3:22 PM EDT for Powell County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 3:22 PM EDT (19:22 UTC)
Expired
Jul 20, 2020, 3:45 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KJKL 201922
SVRJKL
KYC197-201945-
/O.NEW.KJKL.SV.W.0076.200720T1922Z-200720T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
322 PM EDT Mon Jul 20 2020

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Central Powell County in east central Kentucky...

* Until 345 PM EDT.

* At 322 PM EDT, a severe thunderstorm was located over Rosslyn, or
  over Stanton, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stanton, Clay City, Nada, Bowen, Rosslyn, Lombard, Cat Creek, Slade
  and Haystack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 8373 3786 8368 3785 8367 3784 8367
      3775 8371 3783 8393 3789 8391
TIME...MOT...LOC 1922Z 268DEG 18KT 3785 8383 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
1 follow-up statement
735 
WWUS53 KJKL 201937
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
337 PM EDT Mon Jul 20 2020

KYC197-201947-
/O.EXP.KJKL.SV.W.0076.000000T0000Z-200720T1945Z/
Powell KY-
337 PM EDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL COUNTY WILL
EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3788 8373 3786 8368 3785 8367 3784 8367
      3775 8371 3783 8393 3789 8391
TIME...MOT...LOC 1937Z 268DEG 18KT 3785 8374 

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:12 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 20, 2:12 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
212 PM EDT Mon Jul 20 2020

.UPDATE...
Issued at 212 PM EDT MON JUL 20 2020

Highest concentration of storms continues to across the Bluegrass
region in close proximity to a weak front positioned from roughly
Flemingsburg to Frankfort. A lack of shear should preclude much in
the way of any damaging wind threat, but will have to monitor for
training storms and heavy rain potential.

UPDATE Issued at 1011 AM EDT MON JUL 20 2020

Valley fog has mostly mixed out this morning. Have not seen any
shower activity north of Mountain Parkway yet, but with a couple
of remnant outflow boundaries in the vicinity, have opted to keep
some low-end PoP chances in for this morning as peak heating
progresses through the day. Better chances then take shape for
early-mid afternoon.

UPDATE Issued at 644 AM EDT MON JUL 20 2020

The only changes were to add a few PoPs in and around the I-64
corridor early this morning. This as remnant outflow boundary from
an overnight MCS propagates southeast across eastern Kentucky.
Where these outflow end up will no doubt be a forecast challenge
this afternoon as these become an anchor for afternoon convection.
However, overall forecast is on track, with little if any changes
made overall.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 345 AM EDT MON JUL 20 2020

The morning surface analysis shows a cold front just to the
northwest and high pressure set up across the Tennessee Valley.
This boundary will settle right along the Ohio River today and be
one of the focuses for showers and thunderstorms this afternoon.
Much of the guidance has come into agreement on the Bluegrass
being the focus for convection today, and this aligns well with
the nearby frontal boundary, band of PWATs climbing into the 2
inch range, and ample MUCAPE values of 2000 J/kg or greater this
afternoon. The one caveat today will be any outflows that develop
or come off the upstream complex of storms this morning could be
a lifting mechanism. Given this would think scattered coverage
seems to be a good bet area wide at a minimum. The main threats
from these storms would be strong gusty winds and heavy rainfall.
However, would think these storms would remain mostly unorganized
given effective shear remains around or below 20 knots. This
thunderstorm activity could lead to a bust in the high
temperatures this afternoon and therefore tended to go a little
under the NBM guidance today. That said, it will still be another
hot and humid day across Kentucky, but fortunately not quite as
hot as yesterday.

Tonight, expect a few storms possibly lingering through the
evening and possibly later in the Bluegrass given the nearby
boundary. Overall still another warm and humid summer night will
be the story across eastern Kentucky. The left over clouds could
limit the fog production tonight, but will still lean toward some
river valley fog and could see a higher coverage depending on
where the rain falls today. This quasi-stationary front will
begin to pull northward on Tuesday. Given the better focus for
convection begins to push north and heights show a slight rise
will lean toward more of a scattered coverage for Tuesday
afternoon, with the higher PoP numbers in the east and southeast.
The main threat with these storms would once again be strong
gusty winds and heavy rainfall. Again it will remain a broken
record with hot and humid weather rolling on through Tuesday. This
means highs in the lower 90s and heat indices in 95 to 100 degree
range.

.LONG TERM...(Tuesday night through Sunday)
Issued at 518 AM EDT MON JUL 20 2020

Upper level ridging will be present over the southeast CONUS at
the start of the period, while a trough ripples eastward through
the prevailing westerlies across the northern tier of the CONUS.
It will travel from the Great Lakes early in the period, eastward
off the New England coast during the weekend. It will temporarily
suppress the aforementioned ridging, and allow a surface cold
front to approach and possibly move through the local area. As
this happens, our overall POP will increase through Thursday (with
some diurnal trends superimposed). The GFS and ECMWF still differ
somewhat as to what extent we will see an air mass change or
drying, but they are coming into better agreement than in recent
days. As the trough progresses, upper level ridging will build
over the central CONUS and then spread further east as the trough
departs. The rising geopotential heights coupled with drying to
some extent (if not at the surface, at least aloft) will bring a
reduction in deep convection for the weekend, if not snuff it out
altogether. However, the ridging and extra sunshine will result
in very warm temperatures during the weekend, even if a modest
change in air mass is able to occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 212 PM EDT MON JUL 20 2020

Showers/thunderstorms will continue to fire this afternoon into
early this evening along and immediately ahead of a front
currently positioned from south of KFGX to KFFT. Have thus
maintained VCTS mention for this afternoon for all sites, with
prevailing -SHRA at KSYM right along the frontal boundary. While
VFR conditions should primarily prevail, could see a brief stint
of MVFR or worse criteria underneath a shower/storm. Should see
CB and lingering rain diminish for the most part this evening,
with a few showers potentially lingering longer across portions
of the Bluegrass region, as southwest winds of 5-10 knots diminish
to near calm. This will set the stage for valley fog again
tonight into Tuesday morning, with any TAF site that gets rain
today and clears out overnight standing a better chance of seeing
visibility reductions into Tuesday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...DJ
LONG TERM...HAL
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 20, 4:09 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
409 AM EDT Mon Jul 20 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
409 AM EDT Mon Jul 20 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening. Some of
these storms could produce isolated strong wind gusts and
localized heavy rainfall.

Heat indices will peak from 95 to around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times from Tuesday through
Sunday.

Heat indices will peak from 95 to around 100 degrees on Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL

In the hours before

Special weather statement, Jul 20, 2:10 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Mon Jul 20 2020

KYZ044-051-201845-
Fleming-Bath-
210 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH AND SOUTH
CENTRAL FLEMING COUNTIES...

At 210 PM EDT, a strong thunderstorm was located over Bethel, or 9
miles northwest of Owingsville, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sharpsburg, Reynoldsville, Wyoming, Tilton, Odessa, Pebble,
Hillsboro, Sherburne, Grange City, Bethel, Poplar Plains, Oakley and
Slate Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3839 8364 3819 8362 3819 8364 3818 8362
      3816 8362 3820 8397 3832 8384 3833 8384
TIME...MOT...LOC 1810Z 264DEG 18KT 3826 8384

KAS
Special weather statement, Jul 20, 2:23 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
223 PM EDT Mon Jul 20 2020

KYZ044-051-052-201900-
Rowan-Fleming-Bath-
223 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH...SOUTHEASTERN
FLEMING AND SOUTHWESTERN ROWAN COUNTIES...

At 222 PM EDT, a strong thunderstorm was located over Owingsville,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Owingsville, Marshall, Salt Lick, Ramey, Farmers, Olympia, Peasticks,
Yale, Kendall Springs, Moore's Ferry, Craigs, Bourbon Furnace,
Freestone, Sharkey, Midland, Slate Valley and Polksville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3809 8378 3816 8381 3825 8354 3806 8349
TIME...MOT...LOC 1822Z 249DEG 22KT 3814 8372

KAS
Special weather statement, Jul 20, 2:57 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Mon Jul 20 2020

KYZ052-201930-
Rowan-
257 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...

At 257 PM EDT, a strong thunderstorm was located over Midland, or 9
miles southwest of Morehead, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead, Ramey, Wagner, Fannin Valley, Elliottville, Christy,
Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson, Brandy,
Bluestone, Haldeman, Clearfield, Vale, Lick Fork and Rodburn.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3821 8330 3819 8326 3819 8325 3816 8321
      3813 8322 3805 8338 3806 8348 3807 8346
      3809 8348 3807 8352 3812 8352 3811 8356
      3815 8357 3812 8360 3815 8362 3817 8359
      3818 8361 3829 8333
TIME...MOT...LOC 1857Z 264DEG 14KT 3812 8359

KAS
Special weather statement, Jul 20, 3:01 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
301 PM EDT Mon Jul 20 2020

KYZ050-051-201930-
Montgomery-Bath-
301 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND SOUTH
CENTRAL BATH COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Camargo, Peeled Oak,
Ewington, Preston, Howards Mill, Walkers Crossing, Kendall Springs,
Upper Spencer, Coons Station, Stepstone, Bourbon Furnace, Lower
Spencer, Gatewoods Station, Oggs Station, Prewitt, Crooks and Hope.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3814 8374 3801 8375 3800 8375 3800 8376
      3799 8376 3798 8378 3801 8400 3808 8401
TIME...MOT...LOC 1901Z 264DEG 14KT 3805 8396

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:10 PM EDTSpecial Weather StatementJKLFleming35 min
Jul 20, 2:23 PM EDTSpecial Weather StatementJKLBath37 min
Jul 20, 2:57 PM EDTSpecial Weather StatementJKLRowan33 min
Jul 20, 3:01 PM EDTSpecial Weather StatementJKLMontgomery29 min
Jul 20, 3:08 PM EDTSevere Thunderstorm WarningJKLMenifee, Montgomery23 min
Jul 20, 3:33 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan27 min
Jul 20, 4:00 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin, Morgan45 min
Jul 20, 4:58 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley47 min
Jul 20, 5:23 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Jul 20, 5:27 PM EDTSevere Thunderstorm WarningJKLFleming34 min
Jul 20, 5:43 PM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Jul 20, 5:50 PM EDTSpecial Weather StatementJKLLetcher25 min
Jul 20, 5:57 PM EDTSpecial Weather StatementJKLWhitley33 min
Jul 20, 6:30 PM EDTSpecial Weather StatementJKLPike45 min
Jul 20, 6:42 PM EDTSpecial Weather StatementJKLLeslie, Perry48 min
Jul 20, 6:56 PM EDTSpecial Weather StatementJKLPike49 min
Jul 20, 7:00 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike45 min
Jul 20, 7:08 PM EDTSpecial Weather StatementJKLLetcher52 min
Jul 20, 7:11 PM EDTSevere Thunderstorm WarningJKLLeslie, Letcher, Perry32 min
Jul 20, 7:22 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry41 min
Jul 20, 7:43 PM EDTSpecial Weather StatementJKLPike47 min
Jul 20, 7:53 PM EDTSpecial Weather StatementJKLKnott37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.